Wyoming, 2008

High Wind in Wyoming, December 31, 2008

December 31, 2008 · NWS RIW · 1 event in 1 county or zone

Strong mountain top winds descended the east slope of the Absaroka Range west of Clark. Sustained wind along State Highway 296 on Chief Joseph Pass topped out at 63 mph at 1540MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong mountain top winds descended the east slope of the Absaroka Range west of Clark. Sustained wind along State Highway 296 on Chief Joseph Pass topped out at 63 mph at 1540MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 31, 2:57 AM MST, 11 hours 53 minutes earlier.

Area forecast discussion, Dec 31, 2:57 AM MST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MST WED DEC 31 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

ACTIVE PATTERN SHAPING UP WITH NEXT SYSTEM APPROACHING THE PAC
NORTHWEST WITH NOSE OF STRONG JET (150KT+) HEADING INTO THE NORTHERN
INTERMOUNTAIN WEST THIS MORNING.  FIRST CONCERN WITH THIS WILL BE
THE WINDS WHERE THE RFQ OF JET WILL APPROACH TODAY...ESPECIALLY OVER
THE ABSAROKAS.  NAM AND WRF SHOWING 50-60KT WINDS AT H7 OR MOUNTAIN
TOP ALONG THE EAST SLOPES OF THE ABSAROKAS FROM 15Z THROUGH
03Z...AND EVEN LINGERING A BIT PAST.  EXPECT TO SEE SUSTAINED WINDS
AT SUMMITS AND PASSES OF 50 TO 60 MPH WITH GUST TO 90 MPH.  WILL
UPGRADE WATCH TO WARNING AT ISSUANCE FROM 8 AM THROUGH 8 PM THIS
EVENING.  MODEL SOUNDINGS DO SHOW A STABLE LAYER...AN
INVERSION...BUT LIES AROUND H75 AND IS BELOW MOUNTAIN TOP...SO DONT
EXPECT ANY MOUNTAIN WAVE ACTIVITY ALONG THE CODY FOOTHILLS INCLUDING
CLARK.  THATS NOT TO SAY THESE LOCATIONS WONT BE WINDY TODAY.  MOST
OTHER AREAS IN THE WEST AND CENTRAL TO BE QUITE WINDY AS WELL.  EVEN
EXPECT THE WIND RIVER BASIN AND BIG HORN BASIN TO MIX SOME TODAY.

SECOND CONCERN WILL BE THE HEAVY SNOW POTENTIAL FOR THE WEST
BEGINNING THIS AFTERNOON IN THE NORTHWEST.  ISENTROPIC LIFT
INCREASES TODAY...ESPECIALLY IN THE NORTHWEST WITH LIGHT SNOW
DEVELOPING.  THE SNOW WILL INCREASE IN INTENSITY THIS EVENING AS
MOISTURE INCREASES AND CONDENSATION PRESSURE DEFICITS BECOME
SATURATED.  WILL ALSO HAVE RRQ JET DYNAMICS OVERNIGHT AS THE
SHORTWAVE PASSES TO THE NORTH.  THE SNOW SPREADS SOUTH INTO THE
REMAINING AREA OF THE WEST OVERNIGHT BECOMING WIDESPREAD BY
MORNING AS WELL.  FIRST SHORTWAVE PASSES TONIGHT...THOUGH THERE WONT
BE MUCH...IF ANY BREAK IN THE SNOW...AS ISENTROPIC LIFT
RETURNS...STRONGER THAN TONIGHT.  THIS CONTINUES THURSDAY AND
THURSDAY NIGHT.  THEN AS THE TROUGH APPROACHES...THE ISENTROPIC LIFT
GIVES WAY TO BAROCLINIC LEAF DYNAMICS.  THE TROUGH MOVES THROUGH
FRIDAY NIGHT WITH ASSOCIATED COLD FRONT AHEAD OF IT.  THE
PRECIPITATION WILL RAPIDLY TAPER BEHIND THE TROUGH.  WILL LIKELY SEE
DECENT SNOWFALL RATES OF 1/2 TO 1 INCH PER HOUR IN THE FAR WEST
THROUGH THIS PERIOD...AND POSSIBLY IN THE REMAINDER OF THE WEST.
WILL START OFF THE FAR WEST WITH WINTER STORM WATCHES...STARTING THE
NORTHWEST...YNP...TETONS AND JACKSON HOLE AT 6 PM THIS EVENING AND
THE SALT/WYOMING RANGES...STAR VALLEY AND BONDURANT AT 6 AM
THURSDAY.  WIND RETURNS DURING THIS PERIOD AS WELL SO COULD BE
NEEDING SOME HIGHLIGHTS FOR THE ABSAROKAS AND POSSIBLY
DUBOIS...NATRONA AND SOUTHEAST FREMONT COUNTIES.  COLD FRONT MOVES
THROUGH FRIDAY SPREADING THE SNOW EAST OF THE DIVIDE.  NOT LOOKING
IMPRESSIVE AT THIS POINT...BUT WILL CONTINUE TO MONITOR THIS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

CYCLONIC FLOW ASSOCIATED WITH UPPER LOW TO OUR NORTH WILL PERSIST
THROUGH MUCH OF SATURDAY WITH COLDER AIR FILTERING SOUTH THROUGH THE
STATE. BEST SNOW CHANCES WILL REMAIN ACROSS THE NORTHERN MOUNTAINS
AND WILL DIMINISH FROM WEST TO EAST DURING THE DAY. ENOUGH COLD AIR
ASSOCIATED WITH THERMAL TROUGH TO KEEP MOSTLY CLOUDY SKIES ACROSS
THE NORTH. IMPROVING CONDITIONS FOR SATURDAY NIGHT AS FLOW
TRANSITIONS TO A SPLIT FLOW PATTERN. THIS LEAVES WYOMING BETWEEN
SYSTEMS SATURDAY NIGHT AND SUNDAY. SATURDAY NIGHT WILL BE THE
COLDEST MORNING OF THE EXTENDED PERIOD WITH CLEARING SKIES ALLOWING
FOR BEST RADIATIONAL COOLING. STILL COLD FOR SUNDAY EVEN WITH
SUNSHINE MORE PREVALENT...BUT SUNDAY SHOULD BE THE LEAST ACTIVE DAY
ACROSS WESTERN AND CENTRAL WYOMING. UPPER LOW TRACKS THROUGH THE
SOUTHERN PRAIRIE PROVINCES AND INTO THE GREAT LAKES SUNDAY AS
SOUTHWEST LOW IS DRIVEN DEEP INTO THE DESERT SOUTHWEST BY 120KT JET.
UPSTREAM KICKER REACHES THE BRITISH COLUMBIA COAST BY 12Z/MONDAY.
WARM AIR ADVECTION PRECIPITATION IN ADVANCE OF THIS SYSTEM WILL
REACH WESTERN WYOMING MONDAY AFTERNOON AND WITH IT A RETURN OF
MOUNTAIN SNOW. WARM AIR ADVECTION WILL HELP TO BOOST TEMPERATURES
SIGNIFICANTLY EAST OF THE DIVIDE ON MONDAY AND TUESDAY. OTHER FACTOR
AIDING WARMUP WILL BE FORMATION OF LEE TROUGH ACROSS EASTERN
WYOMING. THIS WILL BRING THE RETURN OF GUSTY SOUTHWEST WIND IN THE
WIND CORRIDOR FROM ROCK SPRINGS TO CASPER...PARTICULARLY ON MONDAY.
FLOW VEERS MORE TO THE NORTHWEST ON TUESDAY IN RESPONSE TO BUILDING
RIDGE OFF THE WESTERN U.S. COAST. SHOULD STILL BE ENOUGH MOISTURE IN
THIS FLOW TO GENERATE SNOW IN THE WEST. HOWEVER...RIDGE AXIS MOVES
FAR ENOUGH INLAND TO PROVIDE MORE INFLUENCE FROM ANTICYCLONIC FLOW
AND HAVE DECREASED SNOW CHANCES FROM MONDAY TO TUESDAY. FLOW
TRANSITIONS BACK TO A MORE WESTERLY FLOW ON WEDNESDAY AS RIDGE
FOLDS. HAVE ADDED CLIMATOLOGICAL CHANCE OF PRECIPITATION TO
WEDNESDAY ACCORDINGLY.

&&

.AVIATION...

MOISTURE WILL CONTINUE TO INCREASE IN ZONAL WESTERLY FLOW
PRODUCING INCREASED SNOWFALL IN THE WESTERN MOUNTAINS WITH SPREADING
MVFR AND IFR CEILINGS AND VISIBILITIES PRODUCING MOUNTAIN
OBSCURATIONS.  CONDITIONS OVER THE MAJOR WESTERN VALLEYS ARE EXPECTED
TO REMAIN VFR TO MVFR THROUGH THE AFTERNOON THEN DETERIORATE THROUGH
THE NIGHT.  EAST OF THE CONTINENTAL DIVIDE MID AND HIGH CLOUDS WILL
INCREASE WITH STRONG WINDS DEVELOPING IN AN NEAR THE MOUNTAINS AND
THROUGH THE WIND CORRIDOR FROM KRKS THROUGH KCPR.  STRONG WIND
GRADIENTS WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR.

&&

.FIRE WEATHER...

ZONAL FLOW ALOFT WILL BRING STRONG WINDS TO MANY LOCATIONS ACROSS
THE AREA THROUGH THE END OF THE WEEK.  WINDS TODAY IN THE ABSAROKAS
COULD GUST AS HIGH AS 90 MPH.  LIGHT SNOW WILL DEVELOP IN THE WEST
TODAY AND CONTINUE HEAVY AT TIMES THROUGH FRIDAY EVENING.  THE SNOW
WILL SHIFT EAST OF THE DIVIDE TONIGHT AND ESPECIALLY FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR WYZ002.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
AFTERNOON FOR WYZ023>025.

WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON
FOR WYZ001-012-013.

&&

SHORT TERM...TWB
LONG TERM...CNJ
AVIATION...C.BAKER
FIRE WEATHER...TWB
Hazardous weather outlook, Dec 31, 5:00 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED DEC 31 2008

WYZ001>020-022>030-011400-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED DEC 31 2008

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS 8 AM TO 8 PM TODAY...

...WINTER STORM WATCHES IN EFFECT FOR MUCH OF FAR WESTERN WYOMING
TONIGHT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS
TODAY. WEST WINDS WILL INCREASE RAPIDLY THIS MORNING...REACHING
SPEEDS OF 45 TO 55 MPH WITH GUSTS AS HIGH AS 90 MPH. THESE WINDS WILL
IMPACT TRAVEL ALONG THE CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY.
CONSIDERABLE BLOWING AND DRIFTING SNOW WILL ACCOMPANY THE WINDS ALONG
HIGHWAY 296...THE CHIEF JOSEPH SCENIC HIGHWAY.

MOST OTHER LOCATIONS ACROSS WEST AND CENTRAL WYOMING WILL EXPERIENCE
WINDS TODAY. THE WINDS WILL BE QUITE GUSTY IN THE MOUNTAINS AS
WELL AS NEAR CODY...DUBOIS...AND IN NATRONA AND SOUTHEAST FREMONT
COUNTIES.

THE NEXT IN A SERIES OF STORMS IS EXPECTED TO BRING HEAVY SNOW TO
THE WEST BEGINNING IN THE NORTHWEST THIS EVENING. THE SNOW WILL
BECOME MORE WIDESPREAD TONIGHT OVER JACKSON HOLE...THE TETONS AND
YELLOWSTONE NATIONAL PARK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW IS EXPECTED TO INTENSIFY THURSDAY MORNING AND SPREAD ACROSS
THE REMAINDER OF THE WEST. THE SNOW MAY BECOME HEAVY AT TIMES...
ESPECIALLY LATER THURSDAY AND THURSDAY NIGHT. GUSTY WINDS WILL
ACCOMPANY THE SNOW RESULTING IN CONSIDERABLE BLOWING AND DRIFTING
SNOW. SNOWFALL OF 1 TO 2 FEET IN THE FAR WEST MOUNTAINS WITH 6 TO 12
INCHES IN THE VALLEYS IS POSSIBLE BY FRIDAY EVENING. STAY TUNED TO
THE LATEST FORECAST ON THIS POTENTIAL SIGNIFICANT WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG WIND IN EXCESS OF 40 MPH TODAY
AND TONIGHT. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 31, 12:07 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1207 PM MST WED DEC 31 2008

WYZ003-010100-
CODY FOOTHILLS-
1207 PM MST WED DEC 31 2008

...POCKETS OF STRONG WIND GUSTS REMAIN ACROSS THE CODY FOOTHILLS
THIS AFTERNOON...

LOCAL AREAS OF GUSTY WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS TO
50 MPH WILL BE ENCOUNTERED IN THE CODY AREA AND SURROUNDING
FOOTHILLS...INCLUDING HIGHWAY 120 THROUGH 6 PM.
TRAVELERS SHOULD EXPECT TO ENCOUNTER SUDDEN STRONG CROSSWIND IN THESE
AREAS THIS AFTERNOON AND EVENING AS WELL AS DEBRIS BLOWING ACROSS THE
ROAD.

DSB
Special weather statement, Dec 31, 12:14 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1214 PM MST WED DEC 31 2008

WYZ003-312200-
CODY FOOTHILLS-
1214 PM MST WED DEC 31 2008

...POCKETS OF STRONG WIND GUSTS REMAIN ACROSS THE CODY FOOTHILLS
THIS AFTERNOON...

LOCAL AREAS OF GUSTY WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS TO
50 MPH WILL BE ENCOUNTERED IN THE CODY AREA AND SURROUNDING
FOOTHILLS...INCLUDING HIGHWAY 120 THROUGH 3 PM.
TRAVELERS SHOULD EXPECT TO ENCOUNTER SUDDEN STRONG CROSSWIND IN THESE
AREAS THIS AFTERNOON AS WELL AS DEBRIS BLOWING ACROSS THE
ROAD.

DSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
December 31, 2:50 PM MST to 3:50 PM MST
Where
Absaroka Mountains forecast zone
Measured
55 kt (63 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142161.